Acute Dystonic Reaction In The Postoperative Period
A 77-year-old female with multiple prior surgeries presented for sacroiliac joint fusion under general anesthesia. She received multiple medications intraoperatively including Propofol, Ondansetron, Decadron, and Diphenhydramine. The patient was noted to have uncontrollable movement of all 4 extremities in the PACU. She was alert and fully oriented without any obvious signs of epileptic activity or stroke. After being given an additional 25 mg of Diphenhydramine without resolve; she was given Benztropine, after which her symptoms resolved completely without reoccurrence. I plan to discuss the definition and diagnosis of acute dystonic reaction as well as the anesthetic implications and treatment.
Constantinescu S, Aiello A, Soto RG. Acute dystonic reaction in the postoperative period. Presented at: American Society of Anesthesiology Annual Meeting; 2022 Oct 21-25; New Orleans, LA.